New member - in hospital - questions on Azathioprine and weight gain

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Pigdoc
New Member


Date Joined Dec 2008
Total Posts : 19
   Posted 12/8/2008 5:10 PM (GMT -7)   
After going for many years without any problems, last week I started passing some blood (very dark, very pungent odor), called GI doc, sent to ER, admitted to hospital.  Later that day, with 'intestinal bleeding' very noticeable, I passed out while sitting and was sent to ICU for three days.  There I was tested to find problem (upper GI, colonscopy, nuclear medicine blood trace, blood tests).  Finally the doc said it just appears that my treatment protocol (Pentasa) was not working.  Is this a normal 'flare-up'?  I did not have any pain or cramping prior the episode, just a lot of blood.  The doc is giving me IV steroids now, but a previous experience with Prednisone makes me very wary of side effects, especially weight gain.  He is considering Azathioprine.  Does this have a history of success (first priority) and/or weight gain (important also).  Any input would be appreciated.
Pigdoc
 
PS: I am amazed at the size of this website.

gachrons
Veteran Member


Date Joined Mar 2007
Total Posts : 4527
   Posted 12/8/2008 6:58 PM (GMT -7)   
Hi and welcome to Healing Well .I know of some people who have had good results from Imuran which is another name for it. I got allergies and couldn't take it but there are also others here that take it that probably will be along soon. Hope you are better soon. lol gail
Hallarious woman over 50 ,CD ,IBS 27 years--resection,fistula's,obstructions,hemmies,and still alive.lol gail


straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 13451
   Posted 12/8/2008 10:03 PM (GMT -7)   
I have been on Imuran since 02. It takes it a good three months to really know if its going to help or not. I have not noticed any weight gain on Imuran. There are many drugs available once you taper off the Prednisone, but it sounds like you will be needing meds. W/o meds the crohns is silently working in a bad way on your innards. If your dr does in fact put you on Imuran, it can cause nausea, so therefore, take it at bedtime. My gi has all his Imuran peeps take it at bedtime because of this problem. Good luck, Susie


chroniemomx2
Veteran Member


Date Joined Apr 2005
Total Posts : 2346
   Posted 12/9/2008 7:21 AM (GMT -7)   
Imuran is one of the best drugs out there to keep you in remission, but usually it needs help getting you there. There is a blood test...I'm drawing a blank on the name....hopefully somebody will come along and fill this in...that measures whether you are at your theraputic level without any toxicity. I used this while I was one imuran, and it was very helpful. I noticed a difference in my symptoms, and how I felt when I finally reached my theraputic level.

MikeB
Veteran Member


Date Joined Mar 2006
Total Posts : 1169
   Posted 12/9/2008 7:39 AM (GMT -7)   
Yes the prednisone is designed for short term use and to rapidly reduce inflammation. The Imuran is long term to sustain remission and most patients do well on it.

Pigdoc
New Member


Date Joined Dec 2008
Total Posts : 19
   Posted 12/9/2008 8:05 AM (GMT -7)   

My GI doc just visited and is releasing me today.  He has me on 60mg Prednisone in the hospital, will reduce that to 25mg at home, and have me take the Pentasa until the blood test on the Imuran acceptance comes back.  Hopefully I can get off the steroid quickly, as it really packed the weight on in the past.  Also, I travel a lot for work, should this be a problem on these meds?  Thanks for all the posts and info.

Pigdoc


MikeB
Veteran Member


Date Joined Mar 2006
Total Posts : 1169
   Posted 12/9/2008 8:19 AM (GMT -7)   
None of those meds should pose any problem re traveling. What will is unrestrained D, bleeding, etc. Sounds to me that your GI is pursuing a prudent course of treatment, and if you do well on the immunosuppressant, you can likely look forward to a much better physical situation.

Krica
Regular Member


Date Joined Apr 2007
Total Posts : 99
   Posted 12/13/2008 5:33 AM (GMT -7)   
Hi, I have been on azathioprine for 4 years now, i do not have any problems, my disease is in remission , iam feeling great. I had some weight gain when i was on predsilone, but with azathioprine i did not. Take care!!

jamief
Regular Member


Date Joined Feb 2005
Total Posts : 200
   Posted 12/13/2008 3:56 PM (GMT -7)   
Azathioprine help put me into remission the first time. It worked really well for me, didn't have any problems from it. Actually lost my pred weight while on it. I hope this helps a little bit! Goodluck!

MTLGUY40
Regular Member


Date Joined Nov 2008
Total Posts : 44
   Posted 12/14/2008 4:35 AM (GMT -7)   
I have had several massive bleeds of red blood!
 
Usually they come as I have been withdrawn from Prednisone
 
All resulted in hospitalization and ICU treatment.
 
Beleive it or not I think when I have been on Imuran I did not have the bleeds!
 
Right now I am on Remicade which I dont know will work (didnt last time) and I am being withdrawn from 60 mg of prednisone!
 
If I do not respond I am going back on Imuran and hopefully that will control the illness and the bleeds!
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 9:47 PM (GMT -7)
There are a total of 2,731,950 posts in 300,977 threads.
View Active Threads


Who's Online
This forum has 151137 registered members. Please welcome our newest member, Country girl2.
268 Guest(s), 2 Registered Member(s) are currently online.  Details
NewspaperLover, cilly


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer